Ask the Diabetes Educator Archive

7/18/05

Q:
My mother is a 30 year diabetic. She takes Humalog in the daytime and Lantus at night. She is 70 and having a lot of trouble figuring out how much insulin to take. Almost daily her sugar is getting as low as the 30's. She tells me it is not how much insulin she takes but that she is just a brittle diabetic. She lives by herself and I am very concerned about her. I need to find out how to help her figure out her insulin. Where is the best place to learn about this?

A:
The first person you should talk to is her physician. Elderly people's blood sugars are often kept in a little higher range to avoid low's. Avoiding these low blood sugars is important since many elderly do live alone and don't have well-balanced and consistent eating patterns. Does your mother have a sliding scale or set dose pattern? If her physician doesn't have a staff member who can take time to work with you, see if they can refer you to a Certified Diabetes Educator in your area who can spend some focused individual time with you. Your mother, of course, needs to be a part of these learning sessions. Make sure she also has quick access to 911 if something happens in the night.



Get Our Newsletter

Accountability